Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 45, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Jul 13, 2024, 2:38 PM CDT for Lincoln County, Marathon County, Wisconsin. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 13, 2024, 2:38 PM CDT (19:38 UTC)
- Expired
- Jul 13, 2024, 3:30 PM CDT
- In force
- 52 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lincoln County, WI, Marathon County, WI
The radar
The Green Bay radar (KGRB), 146 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1636 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -47 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 1:04 PM CDT, 1 hour 34 minutes earlier. Its key messages:
- Warmer and more humid conditions today into Monday. Heat index values in the 90s are expected over central, east central and parts of far northeast WI Sunday into Monday. Heat indices could approach advisory criteria for a time in the afternoon across the southern CWA on Sunday. Thunderstorm development and clouds could also provide relief from the heat at times.
- Potential for a few rounds of strong to severe storms this weekend into early next week. Timeframe with the highest chance for the severe storms is late this afternoon into into early Sunday morning but confidence remains low on exactly how storm evolution will play out.
- Cooler and drier conditions expected mid-late next week.
Area forecast discussion, Jul 13, 1:04 PM CDT, 1 hour 34 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 104 PM CDT Sat Jul 13 2024 Updated aviation portion for 18Z TAF issuance .KEY MESSAGES... - Warmer and more humid conditions today into Monday. Heat index values in the 90s are expected over central, east central and parts of far northeast WI Sunday into Monday. Heat indices could approach advisory criteria for a time in the afternoon across the southern CWA on Sunday. Thunderstorm development and clouds could also provide relief from the heat at times. - Potential for a few rounds of strong to severe storms this weekend into early next week. Timeframe with the highest chance for the severe storms is late this afternoon into into early Sunday morning but confidence remains low on exactly how storm evolution will play out. - Cooler and drier conditions expected mid-late next week. && .DISCUSSION... Issued at 427 AM CDT Sat Jul 13 2024 Short Term...Today...Tonight...and Sunday Main forecast concerns will revolve around trying to make sense of the complex convective setup the next 36 hours and identifying if/when severe weather is most likely. CAMs showing a variety of different scenarios that could play out, making for a low confidence forecast. Building heat and humidity through the weekend will also be bring some heat concerns. Convective Trends & Severe/Flooding Potential: For this afternoon into tonight...to no one's surprise, models still on different pages with how things will play out and confidence remains low on exactly how the storm evolution will behave through tonight. Models struggling with initializing the 3+ areas of convection over the northern Plains early this morning, especially the first round MN which is not a good sign. Really hard to pick a winner at this point as a lot has to play out, but will lean toward the scenario that has the main area of convection currently in northeast SD and west central MN tracking east/southeast, along increasing warm/moist advection at 850mb, the instability gradient and the better effective shear up to 35kts and possible MCV development. But some of this complex and/or some northward expansion of it looks to shift eastward, bringing shower/storm chances into our area later this morning and early afternoon. It may outrun the better instability eventually, but modest CAPE of ~1000-1500 J/kg and up to 25 kts of shear will at least bring a small chance of strong to severe storms. What occurs next is the biggest question. The HRRR is by far the most aggressive showing the first round morphing/expanding through/across area developing widespread convection this evening, then a secondary squall line racing across the area overnight. This scenario would bring a higher threat for severe weather (hail and damaging wind) and flooding with multiple rounds of heavy rain (PWATs of 1.5-1.7"). However, the majority of the CAMs have one complex of storms bringing a quicker shot of severe weather (mainly damaging wind) overnight as a shortwave in Canada drops southeast. A few models actually keep things dry overnight, which could pan out of the action throughout the day stays mainly to our south, but think the northern shortwave should produce at least some shower and storm activity. For Sunday...once any early morning convection exits to our east, much of the daytime may actually stay quiet as there will be a lack of any shortwave energy to help focus convection. Models hinting a maybe a weak shortwave later in the day, but it currently should stay to our south. Plus, a capping inversion will be place, so any daytime pop up activity should remain isolated. If anything were able to develop, SBCAPE up to 3000 J/kg could produce a pulse strong or severe storm. Temps / Fog / Smoke: Heat and humidity will build through the weekend as southerly flow ushers in a true summer-time airmass with 925mb temps climbing to between 21-25C. Highs in the mid 80s to around 90 are expected. Dewpoints are forecast to be mainly in the 60s today (a few 50s far north) and in the upper 60s and low 70s on Sunday, with some mid 70s possible. This will bring heat index readings in the 80s today and in the 90s on Sunday. Could see a 100 heat index on Sunday if temps or dewpoints are a little higher than currently forecast. But cloud debris and precip may hinder fully reaching our high temps. A little relief will be found near the shores of Lake Michigan as winds remain onshore for much of the period. Fog has been held in check during the early morning hours for most spots as slightly drier air near the surface and winds just off the ground limited development. Bu with calm winds and dewpoint depressions at/near zero, some patchy ground fog will be possible through around sunrise. As dewpoints climb through the weekend, will need to monitor for fog on Lake Michigan, especially on Sunday, as water temps are still in the 60s. Elevated smoke was fairly thick across the area on Friday creating hazy skies, but did not see any impacts at the surface. RAP/HRRR continue to show some elevated smoke remaining across the region through the weekend, but not expecting any impacts at the surface. The smoke may hinder surface heating slightly, along with possibly holding down any surface-based convection based on how thick it is. Will need to watch for a much thicker batch of smoke, likely making it to the surface and creating visibility reductions and health concerns, that will spread into Lake Superior Sunday afternoon. Long Term...Sunday Night Through Friday The main focus in the extended will be on the first 24 hours, encompassing Sunday night through Monday. After this period, much quieter weather finally returns to the region for early through the middle of next week. Sunday night through Monday...A period of relative quiet is possible for the early overnight period as active weather from the afternoon and evening pushes out of the region. Then, we get set for our third round of potentially strong to severe storms in as many days. The hot and humid airmass from the weekend will still be present, providing the afternoon surface instability before a cold front sweeps across the region during the day. Bulk shear during this period will be higher than the previous days, with values around 40 to 50 knots which would support organized, relatively fast moving convection. Storm initiation is a little tricky, as storms in Minnesota along the cold front could continue pushing east early on Monday, crossing the axis of instability from southeast Minnesota to southern WI or northern Illinois. Alternatively, these initial storms could diminish overnight only for new storms to develop as diurnal instability returns and the cold front arrives Monday afternoon. In either case, the potential for an organized and fast moving convective system is certainly there. If this occurs, damaging wind gusts will once again be the primary convective threat. Rest of the forecast...Behind the active weather Monday, northwest flow returns. Temperatures will drop to below normal, with highs back in the 70s for the middle of the week. This forecast may still see occasional showers across the north as weak impulses cross far northern WI, but nothing as active as today through Monday is expected to be. && .AVIATION...for 18Z TAF Issuance Issued at 102 PM CDT Sat Jul 13 2024 Cloud cover gradually began to build in from the west through the early afternoon ahead of a line of elevated storms. Have thus opted to include a TEMPO group for RHI, but left CWA and AUW as VCTS. Gusty winds will be possible with any additional storms that develop this afternoon, although coverage will be isolated. Chances for showers and storms then increase later this afternoon and evening, especially across central and north-central Wisconsin, as a complex of storms arrives from the west/northwest. Forecast confidence remains low with this second system given the level of uncertainty that still exists regarding how convection will pan out. However, this system has the potential to be well- organized. Strong winds, hail, and heavy rain would be the main threats during this time. Flying conditions are expected to lower to MVFR toward the end of the TAF period, mainly across the western sites. && .GRB WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION.....Bersch/Uhlmann AVIATION.......Goodin
Hazardous weather outlook, Jul 13, 4:39 AM CDT, 9 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 439 AM CDT Sat Jul 13 2024 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-140945- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 439 AM CDT Sat Jul 13 2024 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Today and Tonight Strong to severe storms are possible, especially this afternoon into tonight. Damaging winds and hail will be possible. Afternoon heat indices in the low 90s are expected across central and east central WI. .DAYS TWO THROUGH SEVEN...Sunday through Friday Very warm and humid weather is expected Sunday and Monday. Heat index values in the 90s are likely at times, with the hottest weather expected over central and east central Wisconsin on Sunday. Strong or severe storms are possible Sunday and again on Monday, but timing and location are uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotters are requested to report wind gusts, wind damage, hail and flooding to the National Weather Service in Green Bay. LMZ521-522-541>543-140945- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 439 AM CDT Sat Jul 13 2024 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Today and Tonight Strong to severe storms are possible tonight. Gusty winds and hail will be possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a chance of thunderstorms at times from Sunday and again on Monday. Some of the storms could be strong to severe. Bersch/Uhlmann
In the hours before
Special weather statement, Jul 13, 11:49 AM CDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1149 AM CDT Sat Jul 13 2024
WIZ005-010-018-131745-
Vilas WI-Oneida WI-Lincoln WI-
1149 AM CDT Sat Jul 13 2024
...STRONG THUNDERSTORMS WILL IMPACT WESTERN LINCOLN...SOUTHWESTERN
VILAS AND WESTERN ONEIDA COUNTIES THROUGH 1245 PM CDT...
At 1147 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Glidden to 11 miles
northwest of Willow Lake to Rib Lake. Movement was east at 30 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Merrill, Lac Du Flambeau, Tomahawk, Gilbert, Tripoli, Birch Trails
Girl Scout Camp, Squirrel Lake, Willow Lake, Willow Reservoir, and
New Wood Wildlife Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4583 8963 4519 8965 4522 9004 4598 9005
4598 8993 4620 8993
TIME...MOT...LOC 1647Z 269DEG 25KT 4620 9044 4583 9018 4530 9020
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JLASpecial weather statement, Jul 13, 12:44 PM CDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1244 PM CDT Sat Jul 13 2024
WIZ005-010-018-019-131845-
Vilas WI-Langlade WI-Oneida WI-Lincoln WI-
1244 PM CDT Sat Jul 13 2024
...STRONG THUNDERSTORMS WILL IMPACT LINCOLN...VILAS...ONEIDA AND
NORTHWESTERN LANGLADE COUNTIES THROUGH 145 PM CDT...
At 1244 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Winchester to 6 miles east of Willow
Reservoir to near New Wood Wildlife Area. Movement was east at 30
mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Rhinelander, Eagle River, Merrill, Tomahawk, Newbold, Harrison,
Boulder Junction, Woodboro, Parrish, and Dutch Corners.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4616 8919 4573 8914 4512 8940 4512 9004
4520 9005 4572 8981 4629 8990
TIME...MOT...LOC 1744Z 269DEG 27KT 4623 8980 4573 8972 4525 8994
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JLASpecial weather statement, Jul 13, 1:43 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Green Bay WI
143 PM CDT Sat Jul 13 2024
WIZ010-011-018-019-030-031-131930-
Shawano WI-Langlade WI-Marathon WI-Oneida WI-Forest WI-Lincoln WI-
143 PM CDT Sat Jul 13 2024
...STRONG THUNDERSTORMS WILL IMPACT LINCOLN...SOUTHWESTERN FOREST...
MARATHON...EASTERN ONEIDA...LANGLADE AND WESTERN SHAWANO COUNTIES
THROUGH 230 PM CDT...
At 143 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 7 miles east of Rhinelander
to 9 miles northwest of Rib Mountain. Movement was southeast at 20
mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Wausau, Rib Mountain, Parrish, and Dutch Corners around 150 PM
CDT.
Weston around 205 PM CDT.
Other locations impacted by these storms include Gagen, Ackley
Wildlife Area, Kelly Lynn Bog Natural Area, Polar, Otter Springs
Recreation Area, Birnamwood, Bavaria, Deerbrook, Otter Lake
Campground, and Hogarty.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4504 9020 4512 9020 4512 9005 4529 9005
4581 8947 4561 8867 4468 8933 4468 8937
4503 9030
TIME...MOT...LOC 1843Z 296DEG 18KT 4566 8927 4497 8985
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MPCSpecial weather statement, Jul 13, 2:28 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Green Bay WI
228 PM CDT Sat Jul 13 2024
WIZ018-030-132015-
Marathon WI-Lincoln WI-
228 PM CDT Sat Jul 13 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN LINCOLN AND NORTHERN
MARATHON COUNTIES THROUGH 315 PM CDT...
At 227 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 14 miles east of Dorchester, or 16 miles southeast of
Medford, moving east at 35 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southern Lincoln
and northern Marathon Counties, including the following locations...
Glandon, Edgar, Dudley, Little Chicago, Hamburg, Poniatowski,
Nutterville, Otis, Athens, and Rib Falls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4512 9020 4512 9005 4517 9004 4536 8942
4512 8942 4512 8939 4500 8938 4485 9019
TIME...MOT...LOC 1927Z 256DEG 28KT 4503 9004
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MPCThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 11:49 AM CDT | Special Weather Statement | GRB | Lincoln | 56 min |
| Jul 13, 12:44 PM CDT | Special Weather Statement | GRB | Lincoln, Oneida, Vilas | 61 min |
| Jul 13, 1:43 PM CDT | Special Weather Statement | GRB | Langlade, Lincoln, Marathon, Oneida | 47 min |
| Jul 13, 2:28 PM CDT | Special Weather Statement | GRB | Marathon | 47 min |
| Jul 13, 3:13 PM CDT | Special Weather Statement | GRB | Forest | 47 min |
| Jul 13, 3:27 PM CDT | Special Weather Statement | GRB | Langlade, Marathon | 63 min |
| Jul 13, 4:01 PM CDT | Severe Thunderstorm Warning | GRB | Langlade, Menominee, Oconto, Shawano | 44 min |
| Jul 13, 4:05 PM CDT | Severe Thunderstorm Warning | GRB | Marathon | 55 min |
| Jul 13, 4:19 PM CDT | Flash Flood Warning | GRB | Marathon | 3 hr |
| Jul 13, 4:47 PM CDT | Special Weather Statement | GRB | Menominee | 28 min |
| Jul 13, 4:52 PM CDT | Areal Flood Advisory | GRB | Langlade, Marathon, Menominee, Shawano | 3 hr |
| Jul 13, 4:53 PM CDT | Severe Thunderstorm Warning | GRB | Marathon, Portage, Shawano, Waupaca | 42 min |
| Jul 13, 5:00 PM CDT | Severe Thunderstorm Warning | GRB | Wood | 60 min |
| Jul 13, 5:29 PM CDT | Severe Thunderstorm Warning | GRB | Outagamie, Shawano, Waupaca | 43 min |
| Jul 13, 5:50 PM CDT | Severe Thunderstorm Warning | GRB | Brown, Oconto, Outagamie, Shawano | 40 min |
| Jul 13, 5:51 PM CDT | Severe Thunderstorm Warning | GRB | Portage, Waushara, Wood | 39 min |
| Jul 13, 6:00 PM CDT | Special Marine Warning | GRB | 66 min | |
| Jul 13, 6:08 PM CDT | Tornado Warning | GRB | Portage | 37 min |
| Jul 13, 6:26 PM CDT | Special Weather Statement | GRB | Waupaca, Waushara | 34 min |
| Jul 13, 6:28 PM CDT | Special Weather Statement | GRB | Brown | 47 min |
| Jul 13, 6:53 PM CDT | Special Weather Statement | GRB | Waupaca, Waushara, Winnebago | 37 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.